Revista Matemática Iberoamericana


Full-Text PDF (199 KB) | Table of Contents | RMI summary
Volume 18, Issue 1, 2002, pp. 187–209
DOI: 10.4171/RMI/315

High Frequency limit of the Helmholtz Equations

Jean-David Benamou[1], François Castella[2], Theodoros Katsaounis and Benoît Perthame[3]

(1) INRIA Rocquencourt, Domaine de Voluceau, B.P. 105, 78153, LE CHESNAY CEDEX, FRANCE
(2) IRMAR Campus de Beaulieu, Université de Rennes I, 35042, RENNES CEDEX, FRANCE
(3) Laboratoire Jacques-Louis Lions, Université Pierre et Marie Curie, 4, pl. Jussieu, 75252, PARIS CEDEX 05, FRANCE

We derive the high frequency limit of the Helmholtz equations in terms of quadratic observables. We prove that it can be written as a stationary Liouville equation with source terms. Our method is based on the Wigner Transform, which is a classical tool for evolution dispersive equations. We extend its use to the stationary case after an appropriate scaling of the Helmholtz equation. Several specific difficulties arise here; first, the identification of the source term (which does not share the quadratic aspect) in the limit, then, the lack of $L^{2}$ bounds which can be handled with homogeneous Morrey-Campanato estimates, and finally the problem of uniqueness which, at several stage of the proof, is related to outgoing conditions at infinity.

Keywords: Helmholtz equations, high frecuency, transport equations, geometrical optics

Benamou J, Castella F, Katsaounis T, Perthame B. High Frequency limit of the Helmholtz Equations. Rev. Mat. Iberoamericana 18 (2002), 187-209. doi: 10.4171/RMI/315